Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 12, 2016, 12:18 AM CDT for Yellow Medicine County, Minnesota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2016, 12:18 AM CDT (05:18 UTC)
- Expired
- Aug 12, 2016, 1:15 AM CDT
- In force
- 57 min
- Issued by
- NWS Twin Cities, MN
County Yellow Medicine County, MN
The radar
The Sioux Falls radar (KFSD), 149 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
306
WWUS83 KMPX 120518
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1218 AM CDT FRI AUG 12 2016
MNZ054-056-064-120615-
CHIPPEWA-LAC QUI PARLE-YELLOW MEDICINE-
1218 AM CDT FRI AUG 12 2016
...VERY HEAVY RAIN AND LOCALIZED FLOODING EXPECTED...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
CHIPPEWA...LAC QUI PARLE...YELLOW MEDICINE...
AT 1215 AM CDT...AN ARE OF THUNDERSTORMS...PRODUCING VERY HEAVY RAIN
WITH THE POTENTIAL FOR LOCALIZED FLOODING WAS LOCATED NEAR
CANBY...ST LEO AND NEAR MONTEVIDEO. THEY WERE MOVING VERY SLOWLY OR
NEARLY STATIONARY.
RADAR ESTIMATED RAINFALL RATES OF 1 TO 2 INCHES AN HOUR WITH THE
STORMS.
LOCATIONS IMPACTED INCLUDE...
MONTEVIDEO...GRANITE FALLS...CANBY...DAWSON...CLARKFIELD...
HANLEY FALLS...PORTER...BOYD...PROVIDENCE...SPRING CREEK...
HAZEL RUN AND SPELLMAN LAKE.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4502 9551 4463 9561 4463 9632 4464 9641
4491 9644
TIME...MOT...LOC 0515Z 180DEG 0KT 4474 9599
$$
DWEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 11, 10:53 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 11, 10:53 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1053 PM CDT THU AUG 11 2016 .UPDATE... Issued at 907 PM CDT Thu Aug 11 2016 Made some significant changes to both precip chances and QPF the rest of tonight, both in a downward direction. Convection in Iowa is now down to the I-80 corridor and this will keep most of the rain south of the MPX area tonight as central IA basically repeats what we saw in MN/WI last night. Tried to match up our pop grids to something closer to what the HRRR and HopWRF are showing, with some light rains sliding across I-90 over the next couple of hours, with chances return in western MN after midnight as activity out in South Dakota tracks east, though it should be dissipating as it gets here. Given the fact that the heavy rain threat has shifted so far south, we canceled the rest of the flash flood watch. May also need to make further adjustments to the pop grids for Friday, with both the GFS/NAM showing the front still well west of I-35 by Friday afternoon. This may result in scattered thunderstorms in the afternoon that develop from St. Cloud down toward Mankato that push into western WI in the evening and linger through around midnight. && .SHORT TERM...(This evening through Friday) Issued at 348 PM CDT Thu Aug 11 2016 Main concern is once again the Flash Flood threat, which is becoming more focused to the south given the latest guidance and trends. Already, strong thunderstorms have developed across northern Iowa this afternoon. These generally are expected to evolve generally eastward with time, with some expansion northward into far southern MN. Frontal boundary is difficult to nail down this afternoon, but the overall setup includes a longwave trough over the intermountain west, with compact shortwave ripples lifting northeast through the upper midwest. The highest PWAT values are now along and south of the I-90 corridor, which has our best risk of excessive rainfall tonight. The best upper level divergence, and theta-e advection will transition over Iowa tonight. The NAM is advertising the best moisture transport through Iowa with PWAT values well over 2 inches. Some of the higher PWAT values will sneak into southern MN which aligns well with the QPF along the I-90 corridor. MLCAPE of around 1,000-1,500 J/Kg are forecast for tonight along I-90, but much higher amounts will be across Iowa, and lower amounts as you go north from I-90. With the best forcing, more instability, and moisture content focused there, was able to trim pops and QPF including much of the northern portion of the Flash Flood Watch for tonight. Will give the fog potential an honorable mention for tonight. Given the lack of pressure gradient and the abundant low level moisture available, expect fog to develop across the area overnight. For Friday the main change has been to slow down the arrival of the actual cold front. The guidance has slowed it way down from previous runs. The GFS/EC/NAM all hold it off to the west of the metro to around tomorrow evening. This means tomorrow will still feature higher dew points and due to that moisture and the front itself providing a push of lift, felt it was necessary to include some low POPs for tomorrow during the day ahead of that front as we could see isolated to scattered showers and thunderstorms develop during the afternoon as lapse rates steepen. .LONG TERM...(Friday night through Thursday) Issued at 348 PM CDT Thu Aug 11 2016 Not too many concerns in the long term as more of a zonal flow pattern aloft occurs across the Upper Mississippi Valley along with temperatures and dew points closer to seasonal values. The period begins with the forecast area transitioning to the backside of a cold front. This may lead to a few showers and thunderstorms bleeding over into Friday evening period across far eastern MN and western WI. However, confidence was not high enough to include slight chance pops at this time. High pressure will then slowly build in for Saturday and Sunday, ushering in cooler and less humid conditions. The high will be centered over WI Monday morning, holding one more dry day across the region. Thereafter, the process of increasing low level southerly flow will begin. Minor waves traversing the northern tier of states may help initiate some showers and thunderstorms from Monday night through the end of the long term. The best periods for some measurable rain are Monday night and Tuesday and then again on Thursday. Highs during the weekend will be around 80 with highs reaching the lower 80s for Wednesday and Thursday. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1053 PM CDT Thu Aug 11 2016 IR satellite shows that the 00z thinking of dense convective debris keeping the fog/stratus in check tonight will hold, so made few changes to the TAF tonigh. Any IFR or lower conditions will be confined to I-90, where it is currently raining. Cluster of storms at 11pm out in eastern SD may look like they will cause some trouble for RWF at the very least, but there is little LLJ support for this and RAP instability forecast shows instability plume they are currently residing in does not work east through the night, so see no reason why HRRR/HopWRF trends are bad with this activity barely even making into sw MN. For tomorrow afternoon, the NAM continues to show a plume of elevated instability developing by the afternoon from New Ulm up to St. Cloud, where scattered thunderstorms are still expected to develop, which may impact STC/MSP/RNH into the evening. KMSP...Gaining confidence in the dense convective debris trumping the low level moisture, with mainly VFR conditions prevailing through the period. Will have very little pressure gradient through the day Friday, so we will probably not see much in the way of winds the next 30 hours. The prob30 for tsra Friday afternoon may be a bit overkill, but the NAM continues to show 2k-3k j/kg of CAPE developing along the front tomorrow afternoon over the Twin Cities metro, so still favor the idea of some scattered tsra for the afternoon. /OUTLOOK FOR KMSP/ Sat...VFR. Wind NW 5-10 kts. Sun...VFR. Wind NW 5 kts. Mon...VFR. Wind NW 5-10 kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && UPDATE...MPG SHORT TERM...SPD LONG TERM...RAH AVIATION...MPG
Hazardous weather outlook, Aug 11, 8:55 PM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 855 PM CDT THU AUG 11 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 130200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 855 PM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY OCCASIONAL LOW CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR NEXT WEEK. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 12, 12:18 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1218 AM CDT FRI AUG 12 2016
MNZ054-056-064-120615-
CHIPPEWA-LAC QUI PARLE-YELLOW MEDICINE-
1218 AM CDT FRI AUG 12 2016
...VERY HEAVY RAIN AND LOCALIZED FLOODING EXPECTED...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
CHIPPEWA...LAC QUI PARLE...YELLOW MEDICINE...
AT 1215 AM CDT...AN ARE OF THUNDERSTORMS...PRODUCING VERY HEAVY RAIN
WITH THE POTENTIAL FOR LOCALIZED FLOODING WAS LOCATED NEAR
CANBY...ST LEO AND NEAR MONTEVIDEO. THEY WERE MOVING VERY SLOWLY OR
NEARLY STATIONARY.
RADAR ESTIMATED RAINFALL RATES OF 1 TO 2 INCHES AN HOUR WITH THE
STORMS.
LOCATIONS IMPACTED INCLUDE...
MONTEVIDEO...GRANITE FALLS...CANBY...DAWSON...CLARKFIELD...
HANLEY FALLS...PORTER...BOYD...PROVIDENCE...SPRING CREEK...
HAZEL RUN AND SPELLMAN LAKE.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4502 9551 4463 9561 4463 9632 4464 9641
4491 9644
TIME...MOT...LOC 0515Z 180DEG 0KT 4474 9599
DWEThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 1:23 AM CDT | Special Weather Statement | MPX | Lac qui Parle, Yellow Medicine | 82 min |
| Aug 12, 4:10 AM CDT | Special Weather Statement | MPX | Redwood | 20 min |
| Aug 12, 4:12 AM CDT | Special Weather Statement | MPX | Redwood | 108 min |
| Aug 12, 3:44 PM CDT | Special Weather Statement | MPX | Waseca | 76 min |
| Aug 12, 3:59 PM CDT | Flash Flood Warning | MPX | Le Sueur, Rice, Waseca | 4 hr |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.